Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 59, NWS Charleston, WV

June 15, 2007Dickenson County, Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 15, 2007, 2:22 PM EDT for Dickenson County, Virginia. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2007, 2:22 PM EDT (18:22 UTC)
Expired
Jun 15, 2007, 2:45 PM EDT
In force
23 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 101 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:35 PM EDTHAIL 1.754 Se Clintwood, VAHAIL FELL OVER CANEY RIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 151822
SVRRLX
VAC051-151845-
/O.NEW.KRLX.SV.W.0059.070615T1822Z-070615T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT FRI JUN 15 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKENSON COUNTY IN VIRGINIA...

* UNTIL 245 PM EDT

* AT 218 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHEAST OF
  CLINTWOOD...AND MOVING EAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHN
  FLANNAGAN LAKE AND HAYSI

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3706 8212 3726 8226 3723 8241 3718 8255
      3701 8247

$$
1 follow-up statement
000 
WWUS51 KRLX 151843
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
243 PM EDT FRI JUN 15 2007

VAC051-151851-
/O.EXP.KRLX.SV.W.0059.000000T0000Z-070615T1845Z/
DICKENSON VA-
243 PM EDT FRI JUN 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR DICKENSON COUNTY EXPIRES AT
245 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER 
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3706 8212 3726 8226 3723 8241 3718 8255
      3701 8247

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:37 AM EDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jun 15, 6:37 AM EDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
637 AM EDT FRI JUN 15 2007

.SYNOPSIS...
UPPER LEVEL LOW CONTINUES OFF THE MID ATLANTIC COAST FRIDAY...BUT
BEGINS MOVING AWAY SATURDAY.  DRIER WEATHER FOR THE WEEKEND AND
EARLY NEXT WEEK...WITH HOTTER AFTERNOONS BY SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CERTAINLY UNUSUALLY PROLONG UPPER AIR PATTERN THIS WORK WEEK...THAT
KEPT US LOOKING BACK TOWARD THE NE RATHER THAN W.

LAST MAIN SHORT WAVE AROUND THE 500 MB TROUGH OFF EAST COAST
APPEARS TO BE NEAR PA/NY BORDER AT 07Z.  THE 00Z NAM SEEMS SLOWER
AND WETTER COMPARED TO GFS AND WRF.  THE 00Z NAM TRYING TO FORM
CONVECTION IN SOUTHEAST OHIO THIS AFTERNOON FROM THAT FEATURE.  WE
THINK THE AIR WOULD BE TOO DRY THAT FAR WEST...WITH MORE MOISTURE
AVAILABLE FROM SOUTHERN WV COAL FIELDS ON SOUTH.  SO NO MAJOR
CHANGES TO OUR POPS...DID TRY TO MENTION A BIT HIGHER POPS (SAY 40
PCT) IN THE EXTREME S...CAN NOT GO MUCH HIGHER AT THIS EARLY HOUR OF
THE MORNING...SINCE ACTION MAY SHIFT EVEN FURTHER S TOWARD THE SMOKY
MOUNTAINS.

THE STRATUS CLOUDS ALONG AND E OF THE CREST OF APPALACHIANS SHOULD
LIFT INTO A BROKEN 2 TO 3 THSD FT CU FIELD DURING THE 13-16Z TIME
FRAME.  STILL HAVE FAIRLY DESCENT EAST WEST TEMPERATURE GRADIENT
TODAY. AND STILL TRIED TO SAY ON HIGH SIDE IN PKB-CRW-HTS ON W.

SOME FOG COULD FORM LATE TONIGHT...ESPECIALLY IN SOUTHERN WV RIVER
VALLEYS AND THE VALLEYS IN THE COOLER MOUNTAIN COUNTIES.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
NO MAJOR CHANGES TO THIS TIME PERIOD.  WITH PESKY UPPER LOW FINALLY
MOVING OFF TO THE EAST...MODELS AGREE THAT H500 HEIGHTS WILL RISE
AND RIDGING PATTERN WILL TAKE HOLD AT LEAST INTO TUESDAY.  THIS WILL
MEAN MOSTLY DRY WEATHER...AND ANOTHER ROUND OF HOT TEMPERATURES.

SATURDAY WILL REMAIN DRY AS MOISTURE IS TOO SCANT AND FORCING TOO
MEAGER TO ALLOW ANYTHING TO DEVELOP.  STILL WATCHING MINOR SHORTWAVE
WHICH WILL TRY TO RIDE THE RIDGE ACROSS OUR NORTHERN COUNTIES ON
SUNDAY.  GFS IS A BIT STRONGER WITH THE WAVE BUT HAS LESS ASSOCIATED
QPF...UNDERSTANDABLE GIVEN THE NAM/S CONTINUED STRUGGLE WITH
DEWPOINTS.  WHILE MOISTURE WITH THE SHORTWAVE IS A BIT BETTER IN THE
LOW LEVELS...WARMING MIDLEVEL TEMPERATURES WILL PUT A DAMPER ON HIGH
CAPE VALUES.  THINK THAT UPSLOPE/ELEVATED HEAT SOURCE WILL BE
NECESSARY FOR ANY PRECIP...THUS THE NORTHEASTERN COUNTIES WERE
PEGGED WITH SLIGHT CHANCE POPS.  STRENGTH OF RIDGE PREVENTS ME FROM
GOING ANY HIGHER ON THE POPS AT THIS POINT.

ONCE THIS DISTURBANCE PASSES...H500 RIDGE AXIS MOVES THROUGH ON
MONDAY.  THIS LOOKS TO BE THE HOTTEST DAY OF THE BUNCH...GFS
SUGGESTS +20 H850 TEMPS IN THE SOUTHWEST PART OF THE CWA.  THAT
TRANSLATES TO MID 90S AT THE SURFACE WITH FULL MIXING.  STILL NO
POPS HERE AS CAPPING AND/OR LACK OF MOISTURE SHOULD ONCE AGAIN
SQUASH ANY DEVELOPMENT.

BEYOND MONDAY NIGHT...STILL SOME QUESTION AS TO ULTIMATE FATE OF
RIDGE.  GFS WANTS TO KNOCK IT DOWN WITH A FROPA AND PUT US ON THE
SOUTHERN EDGE OF THE WESTERLIES COME TUESDAY NIGHT/WEDNESDAY...WHILE
ECMWF/UKMET PAINTS A SLOWER PICTURE.  WILL ALLOW DAY SHIFT TO
EVALUATE THIS.

GENERALLY PREFERRED THE BETTER-PERFORMING MAV TEMPERATURES FOR
DAYTIME HIGHS.  WENT ON THE WARM SIDE OF THE MOS ENVELOPE AT NIGHT.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
NEXT FRONTAL BOUNDARY TIMING ACROSS REGION VARIES GREATLY DEPENDING
ON THE MODEL CHOSEN. THE ONE OUTLIER SEEMS TO BE THE GFS WHICH
BRINGS THE COLD FRONT THROUGH TUESDAY NIGHT. JUST ABOUT ALL
REMAINING MODELS ARE SLOWER...SUMMERLIKE...WITH THE BOUNDARY STILL
TO OUR NORTH AND EAST EVEN ON THURSDAY. WENT WITH THE EUROPEAN ET.
AL. AND HELD OFF ON FRONTAL PASSAGE. THERE WILL BE INCREASING
AMOUNTS OF MOISTURE ACROSS THE AREA THEREFORE EXPECT DIURNAL
ACTIVITY TO INCREASE AS WE PROGRESS THROUGH THE WEEK. BUMPED
TEMPERATURES UP A BIT EARLY NEXT WEEK AS DRY WEATHER CONTINUES.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
12Z FRIDAY THROUGH 12Z SATURDAY...IN THE WEAK SOUTHEAST
FLOW...THE STRATUS IS SHOWING SIGNS OF BREAKING UP A BIT EARLIER
THAN FIGURED BACK AT 05Z. WILL KEEP SOME SCT TO BKN 1 THSD FT E OF
CREST OF APPALACHIANS...VCNTY BKW...THEN LIFTING INTO 2 TO 3 THSD FT
BKN CU/STRATOCUMULUS BY 14Z. PATCHES OF CLOUDS OVERNIGHT DID KEEP
FOG AT A MIMIMUM AT EKN.

STILL LEFT ISOLATED TO SCATTERED THUNDERSTORMS FORMING MAINLY S OF
CRW OVER SRN WV AND SW VA AFTER 16Z...INCLUDING BKW...THEN
EXITING TO S/SE AFTER 00Z. OTHERWISE SCT TO BKN CLOUDS AT 3 TO 5
THSD FT AGL.

FOG FORMING AFTER 05Z SATURDAY VCNTY EKN AND AFTER 06Z IN SRN WV
RVR VLYS. STILL TRICKY VSBY FORECAST AT CRW SINCE DRY VEGETATION
MAY LIMIT IFR THERE.

AVIATION OUTLOOK 12Z SATURDAY THROUGH TUESDAY...LIFR/IFR FOG IS
POSSIBLE AT EKN EACH NIGHT. OTHERWISE...NO SIG WX EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...KTB
SHORT TERM...CL
LONG TERM...DB
AVIATION...KTB
Hazardous weather outlook, Jun 15, 5:40 AM EDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
540 AM EDT FRI JUN 15 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>040-
046-047-160945-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-
LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
540 AM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-160945-
DICKENSON-BUCHANAN-
540 AM EDT FRI JUN 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

IF A THUNDERSTORM DEVELOPS THIS AFTERNOON...THERE IS A SLIGHT RISK
IT COULD BRIEFLY REACH SEVERE LIMITS. HAIL WOULD BE MORE LIKELY
THAN STRONG WIND GUSTS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 15, 1:59 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
159 PM EDT FRI JUN 15 2007

VAZ003-151830-
DICKENSON VA-
159 PM EDT FRI JUN 15 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 159 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTH OF
CLINTWOOD...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE TRAMMEL...
  MCCLURE AND NORA.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Local storm report, Jun 15, 2:05 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
205 PM EDT FRI JUN 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     5 ENE WALTON            38.66N 81.31W
06/13/2007                   ROANE              WV   POST OFFICE

            TREES DOWN AT LOONEYVILLE ON FLAT FORK ROAD.

0710 PM     TSTM WND DMG     MALTA                   39.65N 81.86W
06/13/2007                   MORGAN             OH   DEPT OF HIGHWAYS

            TREES DOWN ON CR 100.

0815 PM     HAIL             MINERALWELLS            39.18N 81.51W
06/13/2007  E0.75 INCH       WOOD               WV   DEPT OF HIGHWAYS

0830 PM     TSTM WND DMG     10 NNW POMEROY          39.16N 82.10W
06/13/2007                   MEIGS              OH   DEPT OF HIGHWAYS

            TREES DOWN ON SR 681. TREES DOWN ON RT 124 WEST OF
            RUTLAND. 1/2 INCH HAIL 2E OF POMEROY.

0910 PM     TSTM WND DMG     RIO GRANDE              38.88N 82.38W
06/13/2007                   GALLIA             OH   COUNTY OFFICIAL

            TREES DOWN AT RIO GRANDE ON CHERRY RIDGE ROAD. TREES DOWN
            AT CHESHIRE ON SR 554.

0810 PM     TSTM WND DMG     PULLMAN                 39.19N 80.95W
06/13/2007                   RITCHIE            WV   DEPT OF HIGHWAYS

            TREES DOWN AT PULLMAN ON CR 9. TREES DOWN AT HOLBROOK ON
            CR 9/12. TREES DOWN AT BEREA ON SR 74.

&&

JDENT

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.